Alert archive / Arkansas / Flash Flood Warnings in 1998

Flash Flood Warning 16, NWS Shreveport, LA

May 28, 1998Hempstead County, Arkansas

NWS Shreveport, LA issued this flash flood warning at May 28, 1998, 1:57 AM CDT for Hempstead County, Arkansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 1998, 1:57 AM CDT (06:57 UTC)
Expired
May 28, 1998, 5:55 AM CDT
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Whole counties

County Hempstead County, AR

The radar

The Shreveport radar (KSHV), 144 km from the middle of the area, began a volume at 06:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 7.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1998-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1998-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1598 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
12.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 280657
FFWSHV
ARC057-281055-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
157 AM CDT THU MAY 28 1998

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HEMPSTEAD COUNTY IN SOUTHWESTERN ARKANSAS

* UNTIL 555 AM CDT

* AT 150 AM CDT... THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINS FROM NASHVILLE
  AND PRESCOTT TO FULTON.  THUNDERSTORMS WERE MOVING NORTHEAST AT 15
  MPH.

* RADAR ESTIMATES THAT THREE TO FIVE INCHES OF RAIN HAS FALLEN ACROSS
  PORTIONS OF HEMPSTEAD COUNTY AND ANOTHER TWO TO FOUR INCHES IS
  POSSIBLE AS STORMS CONTINUE TO MOVE OVER THE SAME AREA.

THUNDERSTORMS HAVE BEEN FORMING AND MOVING REPEATEDLY OVER THE SAME
AREA. FLASH FLOODING IS LIKELY. DO NOT DRIVE YOU VEHICLE INTO AREAS
WHERE WATER COVERS THE ROAD. IN AREAS OF HIGH WATER...DO NOT LET
CHILDREN PLAY AROUND STORM DRAINS OR CULVERTS.

IV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at May 27, 8:55 PM CDT, 5 hours 2 minutes earlier.

Area forecast discussion, May 27, 8:55 PM CDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
855 PM CDT WED MAY 27 1998

BELIEVE THAT A SLOW DECREASING TREND TO TSTMS WILL CONTINUE THROUGH
THE EVENING WITH DIURNAL COOLING.  TSTMS WILL CONTINUE THROUGH MUCH
OF THE NIGHT OVER EXTREME SERN OK AND NERN TX...BUT WITH THE DRY
WEATHER OF THE LAST MONTH...BELIEVE THAT FLOODING WILL NOT BE A
SIGNIFICANT THREAT EXCEPT PERHAPS IN THE HIGHER TERRAIN OF THE
OUACHITA MOUNTAINS OF SE OK AND SW AR.

IN THE MEANTIME...OVERNIGHT LOWS IN THE UPPER 60S AND LOWER 70S WILL
BE SATISFACTORY.  SFC WNDS ARE MUCH HARDER TO FCST AS AT LEAST TWO
BOUNDARIES FROM TSTMS ARE PRESENT FROM THIS EVENINGS STORMS.  VIII.

In the hours before

Local storm report, May 27, 8:22 PM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
822 PM CDT WED MAY 27 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0754 PM    4 NW CARTHAGE             TX   .75 INCH HAIL
05/27/98   PANOLA                         REPORTED BY HAM RADIO
                                          SPOTTERS.

0803 PM    CARTHAGE                  TX   1.75 INCH HAIL
05/27/98   PANOLA                         FROM HAM RADIO SPOTTERS.

VIII.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 1:17 AM CDTFlash Flood WarningSHVHoward4 hr
May 28, 3:15 AM CDTSevere Thunderstorm WarningSHVLafayette35 min
May 28, 3:36 AM CDTSevere Thunderstorm WarningSHVColumbia34 min
May 28, 3:49 AM CDTSevere Thunderstorm WarningSHVMiller36 min
May 28, 4:07 AM CDTSevere Thunderstorm WarningSHVNevada48 min
May 28, 4:48 AM CDTFlash Flood WarningSHVMiller3 hr
May 28, 6:27 AM CDTFlash Flood WarningSHVColumbia4 hr
May 28, 6:51 AM CDTFlash Flood WarningSHVLafayette4 hr
May 28, 8:18 AM CDTSevere Thunderstorm WarningSHVMiller32 min
May 28, 12:41 PM CDTFlash Flood WarningSHVMiller3 hr
May 28, 3:06 PM CDTFlash Flood WarningSHVMiller3 hr
May 28, 6:23 PM CDTSevere Thunderstorm WarningSHVColumbia47 min

Nearby

Flash Flood Warnings in Arkansas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.